☀️     🌓

Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

EBM improves MI survival

The British Medical Journal has published the results of a study that aimed to assess trends in long term survival in patients alive 28 days after myocardial infarction (MI) in the context of evidence based medical treatments.

The study was a population-based analysis of 4,451 consecutive cases of acute MI between 1984 and 1993 in Perth, Western Australia. The entire cohort was divided into three groups based on date of admission and analysed for all-cause and cardiovascular mortality.

There was a 7.6% absolute reduction in the risk of all-cause mortality when comparing the most recent cohort to the least recent. This improved survival remained after correcting for several variables including demographic factors, coronary risk factors and severity of disease. The difference was not apparent after adjustment for changes in medical treatments within 12 months of diagnosis.

The authors conclude that, "The improving trends in 12 year survival are associated with progressive use of evidence based treatments". They further surmise that these changes are "contributing to the continuing decline in mortality from coronary heart disease".

Action: Clinicians should be reassured that the implementation of interventions that are backed by a sound evidence base are likely to result in reduced mortality and morbidity.

Share 'EBM improves MI survival' on Email Share 'EBM improves MI survival' on Delicious Share 'EBM improves MI survival' on Digg Share 'EBM improves MI survival' on Facebook Share 'EBM improves MI survival' on reddit Share 'EBM improves MI survival' on Twitter

HRT and breast cancer risk

The New England Journal of Medicine has published the results of an analysis of the Women's Health Initiative (WHI) studies to review the association between hormone replacement therapy (HRT) and breast cancer. These results have been reported in the wider media (BBC).

The data from the original clinical trial reveals an increased risk of breast cancer in users of combination HRT (hazard ratio of 1.26) over 5.6 years. The majority of participants did not continue with HRT when this study was terminated in 2002. The increased risk was seen to rapidly decline during the 2 years of post-intervention follow up.

Data from the observational study group reveals an approximate doubling of breast cancer risk. Again this risk declined rapidly after 2002 when many participants stopped taking HRT medication.

It has been suggested that reduced uptake of mammography screening could also explain the differences in the observed cancer rates. This analysis found no differences in screening rates between the two groups.

The current BNF also notes the increased risk of breast cancer. Use of HRT for 5 years is associated with an additional 6 cases of breast cancer per 1,000 women for women aged 50 to 59 years old and an additional 9 cases in women aged 60 to 69 years old.

Action: Clinicians should already be aware of the increased risk of breast cancer associated with use of HRT. Patients may be reassured that this increase in risk declines rapidly after stopping treatment.

Share 'HRT and breast cancer risk' on Email Share 'HRT and breast cancer risk' on Delicious Share 'HRT and breast cancer risk' on Digg Share 'HRT and breast cancer risk' on Facebook Share 'HRT and breast cancer risk' on reddit Share 'HRT and breast cancer risk' on Twitter

Drug Safety Update - February 2009

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for February 2009 (PDF).

This issue contains yellow card reporting guidance, pointers on where to access the latest safety information online and drug safety advice in the following areas:

  • Tibolone (Livial): increased risk of breast cancer recurrence
  • Non-steroidal anti-inflammatory drugs: cardiovascular risk

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.

Share 'Drug Safety Update - February 2009' on Email Share 'Drug Safety Update - February 2009' on Delicious Share 'Drug Safety Update - February 2009' on Digg Share 'Drug Safety Update - February 2009' on Facebook Share 'Drug Safety Update - February 2009' on reddit Share 'Drug Safety Update - February 2009' on Twitter

February CKS Update

Clinical Knowledge Summaries (CKS) has been updated in February 2009 for the following clinical areas:

New Topics

Updated Topics

Action: Clinicians who see patients with any of these conditions may find the new and updated information useful when reviewing current clinical practice.

Share 'February CKS Update' on Email Share 'February CKS Update' on Delicious Share 'February CKS Update' on Digg Share 'February CKS Update' on Facebook Share 'February CKS Update' on reddit Share 'February CKS Update' on Twitter

PPI interaction with clopidogrel

The Journal of the Canadian Medical Association has published the results of a population-based study that aimed to assess the clinical importance of the interaction between proton pump inhibitors (PPIs) and clopidogrel.

Clopidogrel is metabolised by the liver to an active molecule that inhibits platelet aggregation however evidence is emerging that some PPIs inhibit this pathway and may increase the risk of adverse cardiac outcomes.

This research reviewed database records for 13,636 patients who were started on treatment with clopidogrel after an acute myocardial infarction between 2002 and 2007. 782 of these patients were readmitted within 90 days with a second event. Of this latter group, 734 patients were matched with 2,057 controls and analyses were performed for associations between usage of a PPI and cardiac events.

Patients who were readmitted were more likely to have co-morbidities such as heart failure, diabetes and renal failure. Despite this additional disease burden they were less likely to be prescribed ACE inhibitors, beta-blockers or statins.

After correcting for many factors this analysis found an increased risk in readmission in current users of PPIs (adjusted odds ratio 1.27, 95% CI 1.03-1.57). Further analysis found no correlation between readmission and H2-receptor agonists or in readmission among non-users of clopidogrel. It also seems that this interaction does not occur with pantoprazole.

Notable limitations of this study are the lack of data for some important cardiac risk factors including smoking status, blood pressure and lipid levels. Non-prescription medication data were also unavailable for the analysis.

The authors conclude that, "concomitant treatment with clopidogrel and proton pump inhibitors should be minimised". H2-receptor agonists are a suitable alternative and pantoprazole is suggested if a PPI is required.

Action: Clinicians should be aware of this interaction and the potential to increase cardiac events. Patients who take clopidogrel should be advised to avoid PPIs in favour of alternative treatments until further data are available on the clinical significance of this interaction.

Share 'PPI interaction with clopidogrel' on Email Share 'PPI interaction with clopidogrel' on Delicious Share 'PPI interaction with clopidogrel' on Digg Share 'PPI interaction with clopidogrel' on Facebook Share 'PPI interaction with clopidogrel' on reddit Share 'PPI interaction with clopidogrel' on Twitter

Newer Posts »

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

vipers